Alert archive / Ohio / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 3, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Feb 28, 2024, 4:10 AM EST for Montgomery County, Preble County, Ohio. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 28, 2024, 4:10 AM EST (09:10 UTC)
- Expired
- Feb 28, 2024, 4:42 AM EST
- In force
- 32 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Montgomery County, OH, Preble County, OH
The radar
The Cincinnati radar (KILN), 66 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 27, 10:29 PM EST | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 762 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 3:25 AM EST, 45 minutes earlier.
Area forecast discussion, Feb 28, 3:25 AM EST, 45 minutes before
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 325 AM EST Wed Feb 28 2024 .SYNOPSIS... Low pressure and a strong cold front will move east across the Great Lakes and Ohio Valley today, bringing showers, thunderstorms, and windy conditions. High pressure will build quickly east into the Ohio Valley tonight, resulting in clearing skies, drier air, and much colder temperatures. The high will persist over the region into Thursday with below normal temperatures expected. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Potent cold front trailing Michigan low pressure is approaching the ILN area. It is still likely that severe weather will develop this morning given the strong wind fields and ample instability ahead of the front. Convection is filling in along the front, and tornado watch 27 remains in effect through 6am. Damaging straight line winds, large hail, isolated tornadoes and torrential downpours leading to flooding all remain possible. A few tornado and severe thunderstorm warnings have been issued to our west, and as convection reaches our western counties, we are beginning to issue some warnings in our area as well. Since precip to the west is expanding, categorical pops still seem appropriate for this morning. Some locations may measure over an inch of rainfall, even with this fast moving system. Dry weather will move in this afternoon as subsidence arrives on a west wind behind the cold front. Those synoptic scale winds are likely to gust over 30 knots. Holding off on a wind advisory for now since it appears strongest gusts will stay north of the area. Temperatures are forecast to plummet from the 50s and 60s into the 30s this afternoon as the colder air rushes in. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/... Skies will be mostly clear tonight and sunny on Thursday thanks to 1035mb high pressure tracking across Kentucky. As winds subside under 20 knots, temperatures will fall a few degrees below normal, with lows in the 20s tonight followed by highs in the 40s on Thursday. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... A weakening shortwave will be moving through the larger flow, opening up as it nears the Ohio Valley region at the start of the extended period. This translates to a surface wave bringing a shot of rain (possibly some wet snow mixed in at onset) to the area during the day on Friday. After this system scoots off to the east, the area dries out for the remainder of the weekend with weak ridging allowing for a warming trend. By Sunday, high temperatures are forecast to be in the upper 60s/ low 70s. The next notable disturbance looks to encroach into the area by the start of the following working week. A closed low off to our west will move northeast of our area, dragging a cold front through the region. However, before that happens, we should get warm sectored briefly and temperatures Monday rise into the 70s. Rounds of rain arrive sometime on Monday prior to the cold front moving through. After this, we'll feel a notable drop in temperatures as cold air is ushered in behind the system. Looking out into the extended, it appears that we'll stay active with chances for precipitation continuing into mid week. && .AVIATION /08Z WEDNESDAY THROUGH SUNDAY/... Aviation is to be affected by strong thunderstorms and winds associated with a potent cold front. Thunderstorms coverage is expected to increase rapidly overnight as the front approaches. Should see +TSRA at all sites by 12z. Ceilings and visibilities will fall to MVFR as the boundary layer moistens. Winds on the synoptic scale will gust over 30 knots at most sites. Wind direction will shift to west with frontal passage. Improvement to VFR is forecast as drier air moves in later in the forecast. OUTLOOK...MVFR conditions are possible again Friday into Saturday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Coniglio NEAR TERM...Coniglio SHORT TERM...Coniglio LONG TERM...CA AVIATION...Coniglio
Hazardous weather outlook, Feb 27, 4:03 PM EST, 12 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 403 PM EST Tue Feb 27 2024 OHZ026-034-035-042>046-051>056-064-065-074-282115- Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union-Delaware-Miami- Champaign-Clark-Madison-Franklin-Licking-Pickaway-Fairfield-Hocking- 403 PM EST Tue Feb 27 2024 This Hazardous Weather Outlook is for central Ohio and west central Ohio. .DAY ONE...Tonight. Showers and thunderstorms will develop mainly later this evening and continue into the overnight. A few severe storms will be possible late this evening through tonight. The main severe threat will be damaging wind and isolated large hail. However, a tornado or two will also be possible. Outside of storms, it will be breezy to windy with wind gusts up to 40 mph possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Winds may gust up to 40 mph on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. INZ050-058-059-066-073>075-080-KYZ089>100-OHZ060>063-070>073-077>082- 088-282115- Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland- Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken- Robertson-Mason-Lewis-Preble-Montgomery-Greene-Butler-Warren-Clinton- Ross-Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto- 403 PM EST Tue Feb 27 2024 This Hazardous Weather Outlook is for east central Indiana, southeast Indiana, northeast Kentucky, northern Kentucky, central Ohio, south central Ohio, southwest Ohio and west central Ohio. .DAY ONE...Tonight. Showers and thunderstorms will develop mainly later this evening and continue into the overnight. Some of the storms will likely be severe. The main severe threat will be damaging wind and large hail, though a few tornadoes are possible and a strong tornado cannot be ruled out. In addition, localized flash flooding is possible for any area seeing multiple rounds of storms. Outside of storms, it will be breezy to windy with wind gusts up to 40 mph possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Winds may gust up to 40 mph on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed tonight.
In the hours before
Local storm report, Feb 28, 12:56 AM EST, 3 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
1256 AM EST Wed Feb 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 AM Hail 2 NE Reynoldsburg 39.97N 82.77W
02/28/2024 E1.00 inch Licking OH Public
&&Local storm report, Feb 28, 1:10 AM EST, 3 hours before
Preliminary Local Storm Report
National Weather Service Wilmington OH
110 AM EST Wed Feb 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 AM Hail 1 W Thurston 39.84N 82.57W
02/28/2024 M0.88 inch Fairfield OH Trained Spotter
Time estimated from radar.
&&Special weather statement, Feb 28, 1:15 AM EST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Wilmington OH
115 AM EST Wed Feb 28 2024
OHZ026-280630-
Hardin OH-
115 AM EST Wed Feb 28 2024
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN HARDIN
COUNTY THROUGH 130 AM EST...
At 115 AM EST, a strong thunderstorm was located near Kenton, moving
east at 55 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Hail may cause minor damage to vegetation.
Locations impacted include...
Kenton, Hepburn, Silver Creek, Mentzer, Pfeiffer, and Jumbo.
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 4073 8350 4070 8350 4070 8344 4069 8344
4069 8342 4056 8342 4054 8376 4065 8376
TIME...MOT...LOC 0615Z 249DEG 46KT 4060 8368
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<35 MPH
HatzosSpecial weather statement, Feb 28, 2:47 AM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Wilmington OH
247 AM EST Wed Feb 28 2024
INZ058-059-066-OHZ060-070-280815-
Fayette IN-Union IN-Franklin IN-Butler OH-Preble OH-
247 AM EST Wed Feb 28 2024
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
FRANKLIN COUNTY...UNION AND SOUTHEASTERN FAYETTE COUNTIES
...SOUTHWESTERN PREBLE COUNTY AND NORTHWESTERN BUTLER COUNTIES
THROUGH 300 AM EST...
At 247 AM EST, a strong thunderstorm was located near Brookville,
moving northeast at 55 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to
vegetation.
Locations impacted include...
Oxford, Brookville, Liberty, West College Corner, Salem, Reily,
Blooming Grove, Columbia, Metamora, College Corner, Mount Carmel,
Dunlapsville, Whitewater State Park, Goodwins Corner, Mounds State
Recreation Area, Cottage Grove, Morning Sun, Alquina,
Charlottesville, and Fairhaven.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
A Tornado Watch remains in effect until 600 AM EST for southeastern
and east central Indiana...and southwestern and west central Ohio.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3938 8510 3958 8521 3970 8480 3964 8471
3943 8469
TIME...MOT...LOC 0747Z 246DEG 49KT 3948 8504
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HatzosSpecial weather statement, Feb 28, 3:45 AM EST, 25 minutes before
Special Weather Statement
National Weather Service Wilmington OH
345 AM EST Wed Feb 28 2024
OHZ042-060-280915-
Darke OH-Preble OH-
345 AM EST Wed Feb 28 2024
...A CLUSTER OF STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHERN
PREBLE...SOUTHERN DARKE AND NORTHWESTERN MONTGOMERY COUNTIES THROUGH
415 AM EST...
At 345 AM EST, a cluster of strong thunderstorms were located near
New Paris, moving northeast at 55 mph.
HAZARD...Wind gusts up to 40 mph, pea size hail, frequent
cloud-to-ground lightning, and very heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to
vegetation. Lightning can cause serious injury or death.
Visibility will be poor and hydroplaning is possible.
Locations impacted include...
Greenville, Arcanum, Bradford, New Paris, New Madison, Webster, Wayne
Lakes, Gettysburg, Eldorado, Verona, West Manchester, Pitsburg,
Hollansburg, Gordon, Palestine, Ithaca, Castine, Union Corners,
Sharpeye, and Abbottsville.
This includes I-70 in Ohio between mile markers 1 and 6.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and use extra caution.
When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.
Residents in these areas should remain alert. If these storms becomes
stronger, then a warning may be needed.
A Tornado Watch remains in effect until 600 AM EST for west central
Ohio.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 4011 8480 4022 8444 3992 8443 3992 8448
3990 8449 3980 8481
TIME...MOT...LOC 0845Z 239DEG 49KT 3991 8480
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KCSpecial weather statement, Feb 28, 3:58 AM EST, 12 minutes before
Special Weather Statement
National Weather Service Wilmington OH
358 AM EST Wed Feb 28 2024
INZ059-OHZ060-061-280930-
Union IN-Montgomery OH-Preble OH-
358 AM EST Wed Feb 28 2024
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN WAYNE
AND CENTRAL UNION COUNTIES IN EAST CENTRAL INDIANA...PREBLE...
SOUTHEASTERN DARKE...WESTERN MONTGOMERY AND SOUTHWESTERN MIAMI
COUNTIES IN WEST CENTRAL OHIO THROUGH 430 AM EST...
At 357 AM EST, a strong thunderstorm was located near Eaton, moving
northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to
vegetation.
Locations impacted include...
Dayton, Trotwood, Vandalia, Englewood, Eaton, Moraine, West
Carrollton, Liberty, Camden, Lewisburg, West Alexandria, Gratis, West
College Corner, Clayton, Union, Salem, Brookville, New Lebanon,
Farmersville, and Shiloh.
This includes the following Interstates...
I-70 in Ohio between mile markers 4 and 33.
I-75 in Ohio between mile markers 49 and 50, and between mile
markers 63 and 65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
A Tornado Watch remains in effect until 600 AM EST for east central
Indiana...and west central Ohio.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3968 8495 3972 8482 3981 8481 3992 8450
3992 8418 3969 8422 3957 8481 3958 8503
TIME...MOT...LOC 0857Z 245DEG 38KT 3973 8469
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HatzosThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 12:18 AM EST | Special Weather Statement | ILN | Franklin | 27 min |
| Feb 28, 12:37 AM EST | Special Weather Statement | ILN | Licking | 23 min |
| Feb 28, 1:15 AM EST | Special Weather Statement | ILN | Hardin | 15 min |
| Feb 28, 3:39 AM EST | Tornado Warning | ILN | Preble | 22 min |
| Feb 28, 3:45 AM EST | Special Weather Statement | ILN | Darke | 30 min |
| Feb 28, 3:58 AM EST | Special Weather Statement | ILN | Montgomery, Preble | 32 min |
| Feb 28, 4:13 AM EST | Special Weather Statement | ILN | Champaign, Miami | 32 min |
| Feb 28, 4:30 AM EST | Special Weather Statement | ILN | Butler | 45 min |
| Feb 28, 4:32 AM EST | Severe Thunderstorm Warning | ILN | Clark, Greene, Miami | 30 min |
| Feb 28, 4:33 AM EST | Tornado Warning | ILN | Clark, Greene, Miami, Montgomery | 27 min |
| Feb 28, 4:54 AM EST | Tornado Warning | ILN | Clark, Greene, Madison | 36 min |
| Feb 28, 4:58 AM EST | Special Weather Statement | ILN | Greene | 47 min |
| Feb 28, 5:08 AM EST | Special Weather Statement | ILN | Hamilton, Warren | 37 min |
| Feb 28, 5:16 AM EST | Tornado Warning | ILN | Franklin, Madison, Pickaway | 29 min |
| Feb 28, 5:23 AM EST | Special Weather Statement | ILN | Delaware | 37 min |
| Feb 28, 5:26 AM EST | Special Weather Statement | ILN | Clinton, Fayette, Warren | 49 min |
| Feb 28, 5:43 AM EST | Tornado Warning | ILN | Fairfield, Franklin, Licking, Pickaway | 32 min |
| Feb 28, 5:53 AM EST | Tornado Warning | ILN | Licking | 30 min |
| Feb 28, 5:58 AM EST | Special Weather Statement | ILN | Fairfield, Pickaway | 47 min |
| Feb 28, 6:07 AM EST | Special Weather Statement | ILN | Scioto | 38 min |
| Feb 28, 6:11 AM EST | Special Weather Statement | ILN | Ross | 34 min |
| Feb 28, 5:36 AM EST | Special Weather Statement | ILN | Lewis, Mason, Robertson | 39 min |
| Feb 28, 5:40 AM EST | Severe Thunderstorm Warning | ILN | Lewis, Mason, Robertson | 50 min |
| Feb 28, 2:47 AM EST | Special Weather Statement | ILN | Franklin, Union | 28 min |
| Feb 28, 3:08 AM EST | Severe Thunderstorm Warning | ILN | Fayette, Union, Wayne | 52 min |
| Feb 28, 3:59 AM EST | Areal Flood Advisory | ILN | Fayette, Union, Wayne | 2 hr |
| Feb 28, 4:11 AM EST | Special Weather Statement | ILN | Franklin, Union | 34 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.